Thunderstorm Wind, Meade
- When
- May 1, 6:00 PM EST
- Where
- Meade County, Ekron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.930, -86.180
Power lines were reported down.
With southwest flow and a surface low pressure parked along the Mississippi River between Missouri and Illinois, a slow moving cold front made it's way slowly southeast to the Ohio River. The front pushed convection out ahead of it with severe winds blowing down trees and power poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
With southwest flow and a surface low pressure parked along the Mississippi River between Missouri and Illinois, a slow moving cold front made it's way slowly southeast to the Ohio River. The front pushed convection out ahead of it with severe winds blowing down trees and power poles. Severe hail was also reported in one county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 4:40 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 540 PM EDT Wed May 1 2019 .Mesoscale Update... Issued at 539 PM EDT Wed May 1 2019 Broken line of storms continues to push into the western parts of the LMK forecast area late this afternoon. The activity is along a remnant outflow boundary from the overnight convection that moved out of MO/IL. The activity is within a localized instability axis characterized by 1000-1500 J/Kg of surface based CAPE with a tongue of deeper surface moisture with dewpoints at/above 65 degrees mainly west of the I-65 corridor. Boundary layer shear values are in the 35-45kt range and mid-level lapse rates are quite marginal at 5.8- 6.3 C/Km. The storms have pulsed up and down this afternoon and the storm that moved through NE Orange/Washington County IN, warranted a warning. Mesoanalysis shows a gradient of instability that drops off significantly east of I-65 with values over the US27/127 corridor and points east dropping to less than 250 J/Kg of CAPE. This is likely due to aggressive mixing within the boundary layer that has scoured out low-level moisture. This is evident in the KY Mesonet data showing mid-upper 50s dewpoints across our eastern sections. Convective cells that have approached the I-65 corridor in recent scans have simply fell apart as they encountered a less unstable environment. Short term Outlook: Convection across SW IN and NW KY should continue eastward as the outflow boundary drifts eastward. Main axis of storms looks to remain confined to areas west of the I-65 corridor, but greatest risk of thunderstorms looks to be confined to southern IN and areas just northwest of the Ohio River. Severe threats look to be damaging winds gusts in excess of 60 MPH, near severe hail, and frequent cloud to ground lightning. Latest HRRR runs seem to have a good handle on the environment with keeping convection mainly over our northwestern third. It's possible that some convection may work into Metro Louisville in a few hours, perhaps near or just after sunset. The convective forecast is tricky here as the loss of heating will result in an increasing amount of CINH to develop resulting in an environment less favorable for storms. East of I-65, a few showers may develop in a corridor just east of the interstate. A few lightning strikes are possible with this activity, but main threat here looks to be just quick burst of heavy rain as the shower passes through any given location. Locations out east of the US27/127 corridor look to remain dry for the next several hours. && .Short Term...(This evening through Thursday) Issued at 253 PM EDT Wed May 1 2019 At the time of this writing convection has just started to pop along an instability axis from western Kentucky to central Indiana. Storms will continue to fire and move northeastward into early this evening with negative LI, SBCAPE in the 1000-1500 J/kg range, and soundings showing a weakening cap. This convection is expected to diminish in intensity as the sun sets and convective inhibition increases, though scattered showers and a few thunderstorms can't be ruled out overnight with sufficient moisture and elevated instability in place. As we continue to sit in the warm sector of a large and complex storm system to our west, and with plenty of clouds overhead plus a light southerly breeze, it will be another warm night with lows in the middle and upper 60s. The quasi-stationary boundary that has been to our west recently will finally push east and approach our area towards evening tomorrow. Narrowing down the best time for showers and storms is not entirely obvious, with a moist and unstable atmosphere in place all day. We may see some showers/storms in the morning as overnight convection to our west moves in and diminishes. Thunderstorm redevelopment will then be possible in the afternoon, but the degree of instability attained will depend somewhat on the presence or absence of morning rain, and how pervasive the clouds are through the day. It does look like a 5H speed max will come up from the southwest Thursday afternoon beneath the entrance region of a 110kt upper jet over the Great Lakes, helping to spark storms. WBZ heights suggest the possibility of hail in the strongest updrafts, though the atmosphere looks quite moist which would encourage melting of hailstones. DCAPE is progged to be fairly weak and the sub-cloud layer isn't especially dry, but some gusty winds will still be possible in the afternoon as stronger winds aloft move in. Thursday will be another warm day but with increased clouds and showers, and weaker surface winds, probably not quite as warm as what we've seen the past couple of days. Will go with highs around 80. .Long Term...(Thursday night through Wednesday) Issued at 255 PM EDT Wed May 1 2019 ...Unsettled, but difficult forecast Thursday night-Saturday... ...Drying out Sunday and Monday... ...More storm chances by mid next week... The models have not been particularly consistent over the last few days concerning the forecast for Fri and Sat in our area, but as late week draws closer in time, models seem to now be converging on a more consistent consensus with less variability. Nevertheless, convective evolution and mesoscale boundaries over the next couple days will affect actual weather conditions/timing, and models often have a difficult time discerning these smaller-scale features. With that said, below is a look at overall expectations. Thursday night and Friday... Models agree that a shortwave will be riding NE toward the lower OH Valley Thu night into Fri, accompanied by a weak surface low reflection, and within a weak upper jet right entrance region. This would support scattered to numerous showers and storms across our area Thu night and Fri morning, with some heavy rainfall possible. However, this is predicated somewhat on the influence of convection well to our W and SW tonight and Thu, and how this affects the flow pattern aloft and low-level mesoscale boundaries and moisture transport by Thu evening near our area. For now, our blends shows high probabilities late Thu night and Fri morning. During Fri afternoon, precip should abate and/or end for awhile, but remain mostly cloudy. Highs are expected to range through the 70s, perhaps around 80 downstate. Friday night and Saturday... After a brief lull in precip Fri evening, models again in general agreement bringing a second, more substantial, shortwave NE into the lower OH Valley on Sat. This system is accompanied by a reflection at the surface and 850 mb. Good moisture transport and isentropic lift could result in widespread rainfall and embedded thunderstorms overnight Fri night and through at least early Sat afternoon. If conditions verify as models suggest, then some heavy rainfall could occur given good forcing for lift. Model track record has not been that great over the last several days and convective influence again may be in play, but it is hard to discount the rainfall potential now with what looks like an organized system. It is a matter of exactly where and how much rain falls. Typically in this situation, the most widespread rain falls out along/downwind/just north of the path of the low, which would mean southern IN and/or north-central KY depending on the low track late Fri night and Sat morning. Then boundaries and differential heating could lead to better convective development Sat afternoon farther south, say over south-central KY and/or TN. For now, precip amounts of 0.5 to 1 inch look likely with local amounts over 1 inch quite possible, depending on where deeper convection forms and propagates. Depending on speed of the system, precip could end or at least diminish by late Sat afternoon/early evening, but cloud cover would persist. High temps Sat afternoon will be held down by the clouds and rain, how much so is still debatable - our blend currently shows highs in the mid 60s in southern IN to around 709 in Louisville and Lexington, and 70-75 downstate. Sunday through Wednesday... Following passage of the Sat system, the flow aloft becomes more zonal and high pressure builds in. This will mean dry days Sun and Mon, with seasonal high temps Sun, warming well up into the 70s to around 80 on Mon. Finally, the flow aloft could become SW again by mid next week which would mean a return to an unsettled weather pattern and more thunderstorm chances Wed and/or Thu. && .Aviation...(18Z TAF Issuance) Updated at 133 PM EDT Wed May 1 2019 Gusty afternoon winds are most likely reaching their apex at the time of this writing, and should decrease slightly later this afternoon with a more significant decrease as the sun sets. Scattered storms are expected to develop this afternoon in an axis of instability across southern Indiana and north central Kentucky, with HNB and SDF standing the best chance of seeing TSRA. Storms will diminish in intensity and coverage after dark this evening, though widely scattered showers and a storm or two will still be possible through the night. At this time coverage looks sparse enough to keep mention out of the TAFs, but future updates may warrant inclusion depending on how things develop upstream this evening. Tomorrow we may see scattered showers and a few storms in the morning as overnight activity to our west moves in and weakens. Redevelopment will then be possible in the afternoon as an upper level impulse moves in and we attain some destabilization...though the amount of that destabilization will partially depend on how much cloud and rain we get in the morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale....MJ Short Term...13 Long Term....TWF Aviation.....13
Hazardous Weather Outlook National Weather Service Louisville KY 351 PM EDT Wed May 1 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 351 PM EDT Wed May 1 2019 /251 PM CDT Wed May 1 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are expected through early this evening from western parts of central Kentucky into southern Indiana. A few of the storms may become strong or severe, with marginally severe hail or gusty winds. The storms will diminish in intensity after the sun sets. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are expected Thursday through Friday morning, then again Friday night and Saturday. Besides lightning, the main hazards will be gusty surface winds and heavy rainfall, with possible hail in stronger cells. The most likely times for strong storms appears to be Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds and hail the next couple of days. 13/TWF
Special Weather Statement
National Weather Service Louisville KY
440 PM EDT WED MAY 1 2019
INZ083-089-012115-
Perry-Dubois-
440 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUBOIS AND
NORTHWESTERN PERRY COUNTIES...
At 439 PM EDT/339 PM CDT/, a strong thunderstorm was located near
Holiday World, moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Ferdinand, Birdseye, Saint Marks, Sassafras, Bristow, Celina, Mentor,
Saint Croix, Adyeville and Huntingburg Airport.
LAT...LON 3840 8670 3839 8668 3826 8668 3827 8657
3821 8657 3821 8655 3811 8678 3812 8681
3813 8680 3815 8681 3816 8680 3818 8680
3818 8679 3821 8679 3821 8702
TIME...MOT...LOC 2039Z 233DEG 37KT 3817 8688
DMSpecial Weather Statement
National Weather Service Louisville KY
441 PM EDT WED MAY 1 2019
INZ076-077-012130-
Orange-Washington-
441 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND NORTHWESTERN
WASHINGTON COUNTIES...
At 441 PM EDT, a strong thunderstorm was located near Paoli, moving
northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Paoli, Orleans, French Lick, Stampers Creek, Orangeville,
Campbellsburg, West Baden Springs, Livonia, Saltillo and Smedley.
LAT...LON 3877 8617 3876 8612 3866 8603 3845 8652
3857 8666 3869 8650 3869 8631 3873 8631
3874 8629 3877 8628 3877 8626 3876 8625
3878 8623 3877 8622 3878 8621 3877 8621
3878 8618
TIME...MOT...LOC 2041Z 233DEG 37KT 3854 8654
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 PM EDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG CAMPBELLSBURG 38.65N 86.26W
05/01/2019 WASHINGTON IN PUBLIC
ROOF DAMAGE TO A RESIDENCE NEAR THE
INTERSECTION OF N MARSHALL RD AND HWY 60.
&&
DMSpecial Weather Statement
National Weather Service Louisville KY
449 PM CDT WED MAY 1 2019
KYZ023-026-012215-
Hancock-Ohio-
449 PM CDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK AND
NORTHEASTERN OHIO COUNTIES...
At 449 PM CDT, a strong thunderstorm was located near Whitesville,
moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fordsville, Goering, Ralph, Pellville, Magan, Deanefield, Victoria
Crossroads, Floral, Patesville and Cabot.
LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
3767 8682 3771 8687 3774 8682 3780 8682
3787 8673 3781 8667 3779 8668 3766 8662
3766 8664 3764 8664 3755 8692 3762 8697
TIME...MOT...LOC 2149Z 234DEG 34KT 3763 8688
DMSpecial Weather Statement
National Weather Service Louisville KY
519 PM CDT WED MAY 1 2019
KYZ024-012245-
Breckinridge-
519 PM CDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRECKINRIDGE COUNTY...
At 519 PM CDT, a strong thunderstorm was located near Hardinsburg,
moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hardinsburg, Webster, Irvington, Tar Fork, Mystic, Raymond, Lodiburg,
Bewleyville, Basin Spring and Mattingly.
LAT...LON 3779 8667 3796 8636 3789 8626 3784 8621
3768 8663
TIME...MOT...LOC 2219Z 237DEG 36KT 3777 8657
DMSpecial Weather Statement
National Weather Service Louisville KY
621 PM EDT WED MAY 1 2019
INZ079-KYZ032-012245-
Jefferson-Trimble-
621 PM EDT WED MAY 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON AND
NORTHWESTERN TRIMBLE COUNTIES...
At 621 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Hanover, Milton, Brooksburg, Monitor, Manville, Trout and
Hanover Beach.
LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
3874 8533 3872 8532 3864 8524 3859 8541
3869 8550 3884 8521
TIME...MOT...LOC 2221Z 237DEG 36KT 3866 8536
DMThe Louisville radar (KLVX), 21 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were reported down.
Large branches were downed, damaging a fence along Deering Road.
A tree fell on a home in Newburg.
A tree blew down on Six Mile Lane.
Tree limbs blew down near the intersection of Main and 1st Street. Nickel size hail was also observed.
Broadcast media reported that 1.75 inch hail fell along the Natcher Parkway.
Tree limbs blew down near Zion Church Road and Old Leitchfield Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818081, 818082, 818083, 818084, 818085, 818080, 818086.